Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


From orthogonal polynomials on the unit circle to functional equations via generating functions
HTML articles powered by AMS MathViewer

by María José Cantero and Arieh Iserles PDF
Trans. Amer. Math. Soc. 368 (2016), 4027-4063 Request permission


We explore orthogonal polynomials on the unit circle whose Schur parameters are $\{c\alpha ^n\}_{n=1}^\infty$, where $0<|\alpha |,|c|<1$. Specifically, we derive two different generating functions. The first can be represented explicitly in terms of sums of a $q$-hypergeometric type and used to derive explicitly the underlying orthogonal polynomials, while the second obeys a functional differential equation and can be used to determine the asymptotic behaviour of these polynomials. Extending these constructs to orthogonal polynomials of the second kind, we are able to construct the Carathéodory function and examine the underlying orthogonality measure.
  • T. S. Chihara, An introduction to orthogonal polynomials, Mathematics and its Applications, Vol. 13, Gordon and Breach Science Publishers, New York-London-Paris, 1978. MR 0481884
  • George Gasper and Mizan Rahman, Basic hypergeometric series, 2nd ed., Encyclopedia of Mathematics and its Applications, vol. 96, Cambridge University Press, Cambridge, 2004. With a foreword by Richard Askey. MR 2128719, DOI 10.1017/CBO9780511526251
  • L. Ya. Geronimus, Orthogonal polynomials: Estimates, asymptotic formulas, and series of polynomials orthogonal on the unit circle and on an interval, Consultants Bureau, New York, 1961. Authorized translation from the Russian. MR 0133643
  • Einar Hille, Analytic function theory. Vol. II, Introductions to Higher Mathematics, Ginn and Company, Boston, Mass.-New York-Toronto, Ont., 1962. MR 0201608
  • A. Iserles, On the generalized pantograph functional-differential equation, European J. Appl. Math. 4 (1993), no. 1, 1–38. MR 1208418, DOI 10.1017/S0956792500000966
  • Mourad E. H. Ismail, Classical and quantum orthogonal polynomials in one variable, Encyclopedia of Mathematics and its Applications, vol. 98, Cambridge University Press, Cambridge, 2005. With two chapters by Walter Van Assche; With a foreword by Richard A. Askey. MR 2191786, DOI 10.1017/CBO9781107325982
  • Franz Peherstorfer and Robert Steinbauer, Characterization of orthogonal polynomials with respect to a functional, Proceedings of the International Conference on Orthogonality, Moment Problems and Continued Fractions (Delft, 1994), 1995, pp. 339–355. MR 1379142, DOI 10.1016/0377-0427(95)00125-5
  • Earl D. Rainville, Special functions, The Macmillan Company, New York, 1960. MR 0107725
  • Barry Simon, Orthogonal polynomials on the unit circle. Part 1, American Mathematical Society Colloquium Publications, vol. 54, American Mathematical Society, Providence, RI, 2005. Classical theory. MR 2105088, DOI 10.1090/coll054.1
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 42C05, 33C05, 39A05
  • Retrieve articles in all journals with MSC (2010): 42C05, 33C05, 39A05
Additional Information
  • María José Cantero
  • Affiliation: Departamento de Matemática Aplicada and IUMA, Escuela de Ingeniería y Arquitectura, Universidad de Zaragoza, Spain
  • Email:
  • Arieh Iserles
  • Affiliation: Department of Applied Mathematics and Theoretical Physics, Centre for Mathematical Sciences, University of Cambridge, United Kingdom
  • Email:
  • Received by editor(s): June 27, 2013
  • Received by editor(s) in revised form: April 3, 2014
  • Published electronically: September 15, 2015
  • Additional Notes: The work of the first author was partially supported by the research projects MTM2011-28952-C02-01 and MTM2014-53963-P from the Ministry of Science and Innovation of Spain and the European Regional Development Fund (ERDF), and by Project E-64 of Diputación General de Aragón (Spain).
  • © Copyright 2015 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 368 (2016), 4027-4063
  • MSC (2010): Primary 42C05, 33C05, 39A05
  • DOI:
  • MathSciNet review: 3453364